Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

I Can't Stop Crying

Question:

I am 18 and for a few years now I seem to cry loads, at the very smallest things. I can be watching the TV and see a program about something many would not be affected by but I seem to be flooding with tears. Somethimes I get the sensation that I am about to cry, like a lump in my throat, and I stop myself. But othertimes I can’t stop myself and I just start crying, not knowing when I will stop. I don’t have emotional issues, as in, I don’t get anrgy or sad as quickly as I cry, I just cant seem to stop crying. The crying follows in pattern with my menstrual cycle and, so, at times it is worse. Then, I can even cry if I liked a TV program. and it finish.

Is there anything I can do to stop it?? Or even help??

This Disclaimer applies to the Answer Below
  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

It’s a good idea for you to see your physician first because, as you point out, the crying jags coincide with your menstrual cycle. It’s possible that your episodes of tears are a result of  hormonal changes in your system. This could even be a form of PMS. Either way, these are common symptoms related to the ebbs and flows of estrogen and progesterone.

Several years ago, I young woman was referred to me with a very similar problem. She had many stresses in her life butl, much like you, she would begin to cry at the most minor of occurences. She was as confused as I was about what was happening. A visit to her gynecologist revealed a cyst on one of her ovaries that was impacting her hormonal flows. Surgery corrected the problem with no harm to her reproductive system. The tearful episodes stopped and she was able to cope with her personal stresses without feeling as though she was out of control.

However, if a medical examination proves that you are in good physical health, then depression needs to be seriously considered. Depression can exist even when a person is convinced that they are not.

In my opinion, you should begin with a medical examination that includes your informing your physician about the symptom of crying.

Best of luck

More "Ask Dr. Schwartz" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand